Minnesota, 2015

Flash Flooding and Lightning Strikes in Minnesota, July 5 to 6, 2015

July 5 to 6, 2015 · NWS MPX · 4 events in 4 counties and zones

The evening of Sunday, July 5th, a line of thunderstorms developed along a frontal boundary from west central Minnesota, northeast to the arrowhead region. These storms slowly moved southeast across west central and central Minnesota by midnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$202,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

The evening of Sunday, July 5th, a line of thunderstorms developed along a frontal boundary from west central Minnesota, northeast to the arrowhead region. These storms slowly moved southeast across west central and central Minnesota by midnight. By 2 to 3 am CST, numerous thunderstorms began to develop in east central Minnesota, ahead of the main line.

As additional thunderstorms congealed with the main line, deep moisture continued to surge into southern Minnesota, with the effect of high precipitable water values, rainfall rates increased to 2-3 inches per hour. These storms trained and redeveloped in the southern and southeastern Twin Cities metro area, and moved eastward into west central Wisconsin. Several hours of moderate to heavy rainfall occurred from northern Dakota and southern Washington Counties, eastward into Wisconsin during the early morning hours of Monday, July 6th.

Storm totals ranged from 4-5 inches in northern Dakota County and southern Washington County. Heavy rains overflowed a pond, and caused flash flooding at Highlands Park in Cottage Grove.

The following are some of the higher rainfall totals from Monday morning, July 6th.

Burnsville 4.73 inches. |Farmington 4.60 inches.|Cottage Grove 4.40 inches. |West St. Paul 4.25 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 5, 10:58 PM CST, 2 minutes earlier.

Area forecast discussion, Jul 5, 10:58 PM CST, 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1158 PM CDT SUN JUL 5 2015

.UPDATE...
ISSUED AT 916 PM CDT SUN JUL 5 2015

FLASH FLOOD WATCH HAS BEEN ISSUED AS CONFIDENCE OF EXCESSIVE
RAINFALL IS INCREASING ACROSS MUCH OF MN. A BAND OF SLOW MOVING
THUNDERSTORMS FROM ERN SODAK NORTHEAST INTO THE ARROWHEAD HAS
PRODUCED MORE THAN 2 INCHES NEAR MORRIS LAST HOUR...AND IT IS
STILL RAINING VERY HEAVILY. THE BIGGEST QUESTION IS HOW THE QLCS
WILL EVOLVE AND WHETHER IT WILL DEVELOP A COLD POOL. GIVEN IT/S
RELATIVE NARROW NATURE AT LEAST AT THE PRESENT TIME...NOT AS
CONFIDENT IN THIS OCCURRING. THEREFORE...POTENTIAL FOR
MAINTAINING SLOW MOVING STORMS FOR AT LEAST THE NEXT SEVERAL HOURS
IS INCREASING. MOISTURE TRANSPORT WILL CONTINUE INCREASING WITH
THE STRENGTHENING LLJ OVERNIGHT...FOCUSED ESPECIALLY OVER
SOUTHWEST MN. HOPWRF NEIGHBORHOOD PROBABILITIES OF GREATER THAN 3
INCHES IS OVER 90 PERCENT IN THAT AREA...BUT IT ALSO SHOWS SOME
POTENTIAL FURTHER NORTHEAST UP THE LINE TOWARD THE TWIN CITIES AS
WELL.

BOTTOM LINE...CONFIDENCE IS VERY HIGH FOR SOME AREAS EXCEEDING 3
INCHES AND LOW TO MEDIUM FOR 5 TO 7 INCHES.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 349 PM CDT SUN JUL 5 2015

THE SHORT TERM CONCERNS CONTINUE TO BE THE SEVERE WEATHER THREAT
AND HEAVY RAIN THREAT OVERNIGHT INTO MONDAY.

LATEST AVAILABLE COLD FRONT DROPPING INTO EAST CENTRAL SOUTH
DAKOTA AND LIFTS NORTHEAST AHEAD OF DISSIPATING NORTHWEST MN MCS.
EXPECT A BROKEN LINE OF CONVECTION TO DEVELOP ALONG THE BOUNDARY
AS IT SAGS SLOWLY INTO THE WEST AND NORTHERN CWA THIS
EVENING...SIMILAR TO MOST HIRES/CAM SOLUTIONS. SEVERE WEATHER
REMAINS AS ACTIVITY MOVES INTO THE AREA...WITH THE MAIN THREAT
BEING STRONG WIND GUSTS BECAUSE HIGH DCAPE GENERATED AHEAD OF THE
BOUNDARY INTO WEST CENTRAL MINNESOTA. AS GREATER SHEAR WORKS INTO
THE REGION AS THE UPPER TROUGH TRANSLATES A BIT FARTHER EAST...WE
COULD SEE A HAIL THREAT AS WELL. LATER IN THE EVENING...THE UPPER
TROUGH MOVES INTO THE REGION AND THE WEAK SOUTH DAKOTA SURFACE
WAVE MOVES NORTHEAST ALONG THE FRONTAL BOUNDARY. STRONG LOW LEVEL
JET/IMPRESSIVE MOISTURE TRANSPORT AND HIGH PW VALUES ALL PAINT A
HEAVY RAIN PICTURE DEVELOPING ALONG THIS FRONT. AT THE
MOMENT...HAVE BASIN AVERAGE AROUND 2 INCHES ALONG A LINE FROM NEAR
DAWSON...ST CLOUD AND MORA. AS WAVE APPROACHES... EXPECT MCS TO
DEVELOP AND MOVE OVER THE AREA...WITH ENHANCED LIFT/FRONTOGENESIS
NEAR THE BOUNDARY. FLASH FLOODING A THREAT LATE TONIGHT...CLOSE TO
WPC SLIGHT RISK DEPICTION.

THE TROUGH EXITS TO THE EAST MONDAY MORNING...WITH THE 12Z MODELS
AND ESPECIALLY THE ECMWF A BIT SLOWER WITH OVERALL MOVEMENT. WILL
CONTINUE TO TRAIL POPS OFF TO THE WEST IN THE MORNING...AND
EXITING TO THE EAST LATE AFTERNOON.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 349 PM CDT SUN JUL 5 2015

HIGH PRESSURE WILL BUILD INTO THE UPPER MIDWEST MONDAY NIGHT
AND REMAIN NEAR THE GREAT LAKES THROUGH WEDNESDAY. COOLER AND
MUCH DRIER AIR WILL ACCOMPANY THE HIGH WITH NIL POPS. THE HIGH
WILL DRIFT OVERHEAD TUESDAY NIGHT. CLEAR SKIES...CALM WINDS...AND
DEW POINTS IN THE 40S WILL ALLOW TEMPS TO FOLLOW SUIT IN MOST
PLACES. RECORD LOWS AT EAU AND MSP ARE 46 AND 51 RESPECTIVELY AND
FORECAST LOWS ARE WITHIN 3 OR 4 DEGREES OF THESE. SHOULD ALSO SEE
AREAS OF FOG...PARTICULARLY EAST WHERE IT WILL BE COOLEST AND
CROSSOVER TEMPS SHOULD BE REACHED.

BY MID TO LATE WEEK THE FLOW WILL BECOME MORE ZONAL AS A RIDGE
BUILDS OVER THE PLAINS. NORTHWEST FLOW ACROSS EASTERN AND SOUTHERN
CANADA WILL STEER SHORT WAVES EAST SOUTHEAST ACROSS THE NORTHERN
CONUS. DEPENDING WHERE THEY GO WILL DETERMINE HOW WARM WE GET OR
HOW WET WE GET. GFS IS MORE BULLISH IN BRINGING THE RIDGE
NORTHWARD AND ADVERTISES 90S OR 100S ACROSS MUCH OF THE AREA BY
NEXT WEEKEND. ECMWF IS MORE RESERVED WITH THE RIDGE AND KEEPS THE
STORM TRACK OVERHEAD...ALTHOUGH THIS IS A NORTHERN SHIFT FROM
PREVIOUS RUNS. DID RAISE HIGHS A FEW DEGREES LATE WEEK/NEXT
WEEKEND CLOSER TO MOS AND KEPT POPS IN THE CHC CATEGORY AS THIS
PATTERN REMAINS FAVORABLE FOR NUMEROUS CONVECTIVE COMPLEXES
NEARBY. INTERESTINGLY...FOR THE PAST COUPLE WEEKS THE CFS HINTED
AT A WARMER AND WETTER PATTERN TOWARD MID JULY WHICH APPEARS TO BE
UNFOLDING.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1158 PM CDT SUN JUL 5 2015

BAND OF SHOWERS AND THUNDERSTORMS WILL CONTINUE SINKING SOUTHEAST
SLOWLY OVERNIGHT. VERY HEAVY RAIN IS POSSIBLE IN ANY OF THE
THUNDERSTORM CORES. A LARGER...ALBEIT LIGHTER AREA OF RAIN ACROSS
SOUTH DAKOTA WILL PUSH IN BEHIND THIS LINE OVERNIGHT AND PERSIST
FOR MUCH OF MONDAY. CIGS WILL DETERIORATE AS WINDS BECOME NORTH
BEHIND THE COLD FRONT. RAPIDLY IMPROVING CONDITIONS ARE EXPECTED
FOLLOWING THE RAIN LATE MONDAY AFTERNOON/EVENING.

KMSP...SHOULD SEE RAIN BEGIN AROUND 06Z WITH THE HEAVIEST ARRIVING
BETWEEN 07-10Z. SHOWERS AND STORMS WILL PERSIST FOR MUCH OF
MONDAY.

/OUTLOOK FOR KMSP/
TUE...VFR. WINDS NNW 5-10 KTS.
WED...VFR. WINDS S 5-10 KTS.
THU...VFR. WINDS S 5-10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR MNZ047>070-
     073>077-082>084-091-092.

WI...NONE.
&&

UPDATE...BORGHOFF
SHORT TERM...DWE
LONG TERM...BORGHOFF
AVIATION...BORGHOFF
Hazardous weather outlook, Jul 5, 5:34 PM CST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
634 PM CDT SUN JUL 5 2015

MNZ041>045-047>052-054>062-064>069-073>076-082-083-091-062345-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-
MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-YELLOW MEDICINE-RENVILLE-
MCLEOD-SIBLEY-CARVER-SCOTT-REDWOOD-BROWN-NICOLLET-LE SUEUR-
WATONWAN-BLUE EARTH-MARTIN-
634 PM CDT SUN JUL 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP THIS EVENING OVER WESTERN MINNESOTA AND
SPREAD EAST TONIGHT. THERE IS AN ENHANCED RISK OF SEVERE
THUNDERSTORMS ACROSS CENTRAL AND WESTERN MINNESOTA WHERE DAMAGING
WINDS AND LARGE HAIL ARE POSSIBLE. HEAVY RAINFALL IS LIKELY LATER
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WITH MODERATE TO HEAVY RAIN WILL BE POSSIBLE MONDAY
MORNING.

THERE ARE SMALL CHANCES FOR THUNDERSTORMS FROM FRIDAY THROUGH
SATURDAY. THE SEVERE WEATHER THREAT IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.

MNZ053-063-070-077-078-084-085-092-093-WIZ014>016-023>028-062345-
CHISAGO-WASHINGTON-DAKOTA-RICE-GOODHUE-WASECA-STEELE-FARIBAULT-
FREEBORN-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-
EAU CLAIRE-
634 PM CDT SUN JUL 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

NON SEVERE THUNDERSTORMS WILL SPREAD EAST OVERNIGHT. HEAVY
RAINFALL IS POSSIBLE LATE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WITH MODERATE TO HEAVY RAIN WILL BE POSSIBLE
MONDAY.

THERE ARE SMALL CHANCES FOR THUNDERSTORMS FRIDAY THROUGH
SATURDAY. THE SEVERE WEATHER THREAT IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

BORGHOFF

In the hours before

Special weather statement, Jul 5, 8:11 PM CST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
911 PM CDT SUN JUL 5 2015

MNZ042-060315-
TODD-
911 PM CDT SUN JUL 5 2015

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

TODD...

AT 911 PM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS NEAR LONG PRAIRIE.

LOCATIONS IMPACTED INCLUDE...
LONG PRAIRIE...BROWERVILLE...ROUND PRAIRIE AND CLOTHO.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

LAT...LON 4590 9500 4607 9515 4618 9465 4591 9465
TIME...MOT...LOC 0211Z 180DEG 0KT 4605 9493

TDK
Local storm report, Jul 5, 8:29 PM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
929 PM CDT SUN JUL 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     HAIL             BROWERVILLE             46.09N 94.87W
07/05/2015  M0.50 INCH       TODD               MN   EMERGENCY MNGR

&&

ADL
Special weather statement, Jul 5, 8:38 PM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
938 PM CDT SUN JUL 5 2015

MNZ055-060345-
SWIFT-
938 PM CDT SUN JUL 5 2015

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

SWIFT...

AT 937 PM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS OVER LAKE HASSEL.

LOCATIONS IMPACTED INCLUDE...
BENSON...APPLETON...LAKE HASSEL...LAKE OLIVER...CLONTARF...DANVERS...
HOLLOWAY...BENSON AIRPORT...SWIFT FALLS AND APPLETON AIRPORT.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

LAT...LON 4540 9610 4541 9542 4517 9558 4516 9607
      4517 9609
TIME...MOT...LOC 0237Z 305DEG 16KT 4531 9584

TDK
Special weather statement, Jul 5, 9:15 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1015 PM CDT SUN JUL 5 2015

MNZ054-056-060430-
LAC QUI PARLE-CHIPPEWA-
1015 PM CDT SUN JUL 5 2015

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

LAC QUI PARLE...CHIPPEWA...

AT 1015 PM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS NEAR MADISON AND MONTEVIDEO.

LOCATIONS IMPACTED INCLUDE...
MONTEVIDEO...MADISON...DAWSON...MILAN...WATSON...CERRO GORDO...
MADISON AIRPORT...MONTEVIDEO AIRPORT...BIG BEND CITY...FLORIDA CREEK
WILDLIFE MANAGEMENT AREA AND ASBURY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

LAT...LON 4512 9633 4516 9557 4515 9551 4515 9546
      4494 9551 4492 9572 4492 9574 4484 9633
TIME...MOT...LOC 0315Z 180DEG 0KT 4512 9572

TDK
Local storm report, Jul 5, 9:29 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1029 PM CDT SUN JUL 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 PM     HEAVY RAIN       MORRIS AIRPORT          45.57N 95.97W
07/05/2015  M3.68 INCH       STEVENS            MN   AWOS

            STORM TOTAL THROUGH 1014 PM.

&&

BORGHOFF
Special weather statement, Jul 5, 10:48 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1148 PM CDT SUN JUL 5 2015

MNZ054-056-064-060645-
YELLOW MEDICINE-LAC QUI PARLE-CHIPPEWA-
1148 PM CDT SUN JUL 5 2015

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

YELLOW MEDICINE...LAC QUI PARLE...CHIPPEWA...

AT 1147 PM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS OVER MONTEVIDEO.  RAINFALL RATES IN EXCESS OF 2 INCHES
PER HOUR ARE OCCURRING.

LOCATIONS IMPACTED INCLUDE...
MONTEVIDEO...GRANITE FALLS...CLARKFIELD...HANLEY FALLS...WATSON...
BOYD...SPRING CREEK...HAZEL RUN...GRANITE FALLS AIRPORT...MONTEVIDEO
AIRPORT...BIG BEND CITY AND ASBURY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4502 9598 4515 9579 4515 9547 4489 9548
      4476 9549 4467 9561 4471 9601
TIME...MOT...LOC 0447Z 240DEG 0KT 4493 9572

ADL

The radar

The Minneapolis radar (KMPX), 95 km away, was scanning. The volume nearest the first event began at 05:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 2 lightning. Local standard time, as filed.

Flash Flood, Stearns

When
July 5, 11:00 PM CST to July 6, 12:30 AM CST
Where
Stearns County, 1.03 mi N of Waite Park to 0.59 mi NNW of St Cloud
Cause
Heavy Rain
Reported by
State Official
Coordinates
45.565, -94.222

Multiple vehicles were reported stuck in high water at the intersection of 33rd Avenue and 8th Street North in St. Cloud. Other areas in the city of St. Cloud reported minor ponding of water at some intersections.

Lightning, Hennepin

When
July 6, 12:00 AM CST
Where
Hennepin County, 1.5 mi NNW of Crystal Arpt
Property damage
$200,000
Reported by
Newspaper
Coordinates
45.091, -93.358

Fire damaged a home in Brooklyn Park early Monday morning. The fire was reported about 1 a.m. (12 am LST). No injuries were reported. The fire destroyed the attic and damaged parts of the second floor. The roof was also destroyed.

Flash Flood, Washington

When
July 6, 2:30 AM CST to 4:00 AM CST
Where
Washington County, 1.06 mi NNE of Newport to 1.95 mi SSW of St Paul Park
Cause
Heavy Rain
Reported by
State Official
Coordinates
44.883, -92.989

Rainfall totals exceeded 4-5 inches in a 3 hour period early Monday morning, July 6th. A resident in Woodbury reported rising water approaching their home. Heavy rains overflowed a pond and the athletic area at Highlands Park in Cottage Grove.

Lightning, Goodhue

When
July 6, 5:30 AM CST
Where
Goodhue County, 0.88 mi S of Red Wing
Property damage
$2,000
Reported by
Newspaper
Coordinates
44.557, -92.527

The Red Wing Fire Department reported a bolt of lightning caused a small fire of the exterior of a home at 1141 East Ave in Red Wing. The small fire was extinguished within minutes and no injuries were reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577454, 582875, 577455, 582874.